Alert archive / Alabama / Flash Flood Warnings in 2024

Flash Flood Warning 7, NWS Birmingham, AL

May 9, 2024Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 9, 2024, 8:26 PM CDT for Jefferson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2024, 8:26 PM CDT (01:26 UTC)
Expired
May 9, 2024, 11:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 42 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2109 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
3.9
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted.

056 
WGUS54 KBMX 100126
FFWBMX
ALC073-100430-
/O.NEW.KBMX.FF.W.0007.240510T0126Z-240510T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
826 PM CDT Thu May 9 2024

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Central Jefferson County in central Alabama...

* Until 1130 PM CDT.

* At 826 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Birmingham, Homewood, Mountain Brook, Irondale, Fairfield, 
  Fultondale, Pleasant Grove, Tarrant, Adamsville, B.j.c.c., Legion 
  Field, Regions Field, Birmingham Southern College, U.A.B. Campus, 
  Five Points South, Kingston, Birmingham Fairgounds, Ensley, 
  Birmingham Airport and Forestdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3359 8670 3348 8671 3349 8696 3360 8694

FLASH FLOOD...RADAR INDICATED

$$

25/Owen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:13 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, May 9, 3:13 PM CDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
313 PM CDT Thu May 9 2024

...New LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 133 PM CDT THU MAY 9 2024

Key Messages:
- Some showers and thunderstorms may develop later this afternoon,
  any storms that do develop may become severe with a wind and
  hail risk.
- Clusters of thunderstorms currently developing across East Texas
  will move east this afternoon and tonight, pushing into the area
  with greatest potential across our south-central counties.
  Damaging straight-line winds will be the primary concern, though
  risks for hail and a tornado or two will be possible with this
  activity this evening through early Friday morning.

This afternoon.

The Mesoscale Convective Systems has largely pushed southeast
into Georgia while some remaining thunderstorms are moving east
across areas generally near the Interstate 85 corridor east of
Interstate 65. For the rest of the area (and for this area later
this afternoon), convergence aloft is resulting in some sinking
air aloft while some drier air around 700 mb has moved east over
the area, forming a cap aloft and allowing instability values to
rebuild under partly cloudy skies. As temperatures continue to
climb in the continued humid low-level airmass through the
afternoon hours, instability values will struggle but still may
reach the higher convective temperature needed to overcome the
inhibition and result in showers to develop, which would quickly
develop into thunderstorms if updrafts are strong enough. These
storms would pose a damaging wind and hail risk and could affect
portions of the west and central counties from mid afternoon to
early evening. Otherwise, expect scattered clouds with winds from
the west-southwest at 6-12 mph and high temperatures ranging from
the low 80s far east to the low 90s southwest and far west.

Tonight.

Shortwave ridging currently over East-Central Mississippi will
move east of the area by this evening as a disturbance aloft moves
east toward the area. This feature is supporting the development
of thunderstorm clusters across portions of Eastern Texas that
will be in an environment supportive of upscale growth through
time that may result in another MCS that will move east generally
along the Interstate 20 corridor toward the area. Expect any
storms that developed in the afternoon to continue moving east
across the area ahead of the potential MCS, followed by the
potential MCS late tonight through the early morning hours on
Friday. Damaging straight-line winds will be the primary risk,
though there will be a chance for some hail and a tornado or two
if boundary interactions/cell mergers occur. Some patchy fog may
develop before sunrise, especially in areas that received heavy
rainfall today and tonight, though development will still be
conditional based upon lighter winds and decreasing clouds. Winds
outside of storms will be from the west at 4-8 mph. Low
temperatures will be cooler, ranging from around 60 far northwest
to the mid 60s south and central.

Friday.

A longwave trough will swing southeast over the Ohio and
Tennessee Valley Regions during the day on Friday while broad low-
amplitude ridging builds over the Southern Plains. Expect chances
for lingering showers and storms to become increasingly confined
to the southeastern counties through the morning with dry
conditions returning areawide by mid afternoon. Look for
decreasing clouds through the day with winds becoming northwest at
6-12 mph. High temperatures will range from the mid 70s far
northwest to the mid 80s southeast.

05

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 243 PM CDT THU MAY 9 2024

A nice respite from the heat and humidity over the weekend. My
see a few temperatures down into the upper 40s across the
northeast counties Saturday morning, with low to mid 50s
elsewhere. An active weather pattern setting up next week with
several southern stream impulses moving along the Gulf Coast
region. The first impulse will bring showers into Alabama on
Monday. Instability will increase late Monday night and into
Tuesday as the low level flow becomes southerly and surface
dewpoints rise into the 60s. There could be enough instability and
shear for locally strong storms, especially on Tuesday.

58/rose

&&

.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT THU MAY 9 2024

The area is experiencing a break from showers and storms from
this morning with isolated showers and storms across the southeast
third of the forecast area but remaining distanced between ANB and
TOI. Expect scattered clouds across most of the area with winds
returning from the southwest at 4-8 kts. A few showers may develop
across portions of the west and central counties by mid to late
afternoon due to building instability with warming temperatures
and high humidity, but this chance is too low to include at any
terminal. Overnight, another convective complex is forecast to
move east into the area from the west, resulting in increased
clouds with chances for rain and some thunderstorm activity with
best chances across the southwest, expanding eastward with time
through the night and into early Friday morning. Some patchy fog
may develop before sunrise Friday given the recent rains across
much of the area but it is conditional dependent on light winds
and decreasing clouds.

05

&&

.FIRE WEATHER...

Scattered to numerous thunderstorms expected overnight, mainly
along and south of I-20. Rainfall heavy at times. The rain should
be exiting east Alabama by sunrise Friday. A cold front will pass
through Alabama on Friday, ushering in much drier and cooler air.
Min RH values on Friday 40-50 percent. No wetting rain expected
over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  79  49  77 /  40  20   0   0
Anniston    64  80  51  77 /  50  30   0   0
Birmingham  64  80  54  78 /  50  20   0   0
Tuscaloosa  66  82  54  80 /  70  20   0   0
Calera      64  80  54  78 /  70  30   0   0
Auburn      64  81  56  77 /  70  50   0   0
Montgomery  65  84  55  79 /  80  50   0   0
Troy        66  83  56  79 /  80  70   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...05
LONG TERM....58/rose
AVIATION...05
Hazardous weather outlook, May 9, 3:44 AM CDT, 16 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
344 AM CDT Thu May 9 2024

ALZ011>015-017>050-101145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
344 AM CDT Thu May 9 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Multiple rounds of showers and storms will move through Central
Alabama. The first will move through this morning into the afternoon.
The second round will move through tonight into the overnight hours
ahead of a cold front. Severe storms will be possible with threats
including damaging winds up to 60 mph, large hail, and a tornado or
two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through early Friday morning.

In the hours before

Local storm report, May 9, 7:31 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
731 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Hail             Ethelsville             33.41N 88.21W
05/09/2024  E1.00 Inch       Pickens            AL   Public

            Social media images.

&&

MAL
Special weather statement, May 9, 8:03 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
803 PM CDT Thu May 9 2024

ALZ024-100130-
Jefferson AL-
803 PM CDT Thu May 9 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN JEFFERSON COUNTY
THROUGH 830 PM CDT...

At 803 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Brookside to Birmingham. Movement was northeast
at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Trussville,
Gardendale, Irondale, Leeds, Moody, Fultondale, Center Point, Pinson,
Tarrant, Adamsville, Kimberly, Graysville, Morris, Brookside, Mulga,
and Maytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Alabama.

&&

LAT...LON 3364 8655 3363 8654 3362 8654 3362 8655
      3356 8655 3356 8654 3355 8654 3355 8652
      3354 8652 3345 8671 3359 8705 3377 8683
TIME...MOT...LOC 0103Z 226DEG 17KT 3365 8691 3355 8672

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87/Grantham
Local storm report, May 9, 8:05 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
805 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Hail             Millport                33.56N 88.08W
05/09/2024  M1.75 Inch       Lamar              AL   Public

            Corrects previous hail report from Millport.
            Hail was covering the ground with the
            largest estimated at golf ball size.

&&

MAL
Local storm report, May 9, 8:08 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
808 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     Hail             2 E Cottondale          33.19N 87.43W
05/09/2024  E0.88 Inch       Tuscaloosa         AL   Public

            relayed through EM.

&&

MAL
Special weather statement, May 9, 8:10 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
810 PM CDT Thu May 9 2024

ALZ022-100145-
Pickens AL-
810 PM CDT Thu May 9 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PICKENS COUNTY THROUGH
845 PM CDT...

At 810 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bevill Lock And Dam to near Jena. Movement was
east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Aliceville, Gordo, Carrollton, Pickensville, Memphis, McMullen,
Garden, Johnston Lake, Bevill Lock And Dam, Dillburg, Owens, Kirk,
and Pioneer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Alabama.

&&

LAT...LON 3330 8830 3333 8828 3331 8784 3315 8784
      3314 8786 3311 8794 3312 8832
TIME...MOT...LOC 0110Z 259DEG 20KT 3320 8828 3321 8787

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87/Grantham
Local storm report, May 9, 8:22 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
822 PM CDT Thu May 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Flash Flood      2 WSW Westover          33.34N 86.57W
05/09/2024                   Shelby             AL   NWS Employee

            Flooding on Hwy 51 in Chelsea. Water flowing
            over road near fire station.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:08 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXFayette52 min
May 9, 7:15 PM CDTAreal Flood AdvisoryBMXShelby, Talladega4 hr
May 9, 7:17 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Tuscaloosa58 min
May 9, 7:29 PM CDTSpecial Weather StatementBMXTuscaloosa61 min
May 9, 7:39 PM CDTFlash Flood WarningBMXJefferson, Shelby4 hr
May 9, 7:54 PM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Tuscaloosa4 hr
May 9, 8:00 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Hale, Jefferson, Shelby, Tuscaloosa75 min
May 9, 8:03 PM CDTSpecial Weather StatementBMXJefferson27 min
May 9, 8:10 PM CDTSpecial Weather StatementBMXPickens35 min
May 9, 8:23 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair52 min
May 9, 8:31 PM CDTSevere Thunderstorm WarningBMXTalladega44 min
May 9, 8:47 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore, Perry63 min
May 9, 8:52 PM CDTSpecial Weather StatementBMXBlount38 min
May 9, 9:17 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Montgomery, Tallapoosa62 min
May 9, 9:41 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXBullock, Lee, Macon, Montgomery69 min
May 9, 10:09 PM CDTAreal Flood AdvisoryBMXBarbour, Bullock, Elmore, Lee, Macon, Montgomery and 2 more3 hr
May 9, 10:15 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Russell60 min
May 9, 10:17 PM CDTSpecial Weather StatementBMXPike43 min
May 9, 10:37 PM CDTSevere Thunderstorm WarningBMXBarbour, Pike53 min
May 9, 10:48 PM CDTFlash Flood WarningBMXLee3 hr
May 9, 11:21 PM CDTSpecial Weather StatementBMXDallas24 min
May 9, 11:43 PM CDTSevere Thunderstorm WarningBMXDallas47 min
May 10, 12:12 AM CDTSevere Thunderstorm WarningBMXMarengo, Sumter63 min
May 10, 12:15 AM CDTSpecial Weather StatementBMXDallas30 min
May 10, 12:15 AM CDTSpecial Weather StatementBMXChilton30 min
May 10, 12:34 AM CDTSevere Thunderstorm WarningBMXElmore41 min
May 10, 12:36 AM CDTSpecial Weather StatementBMXAutauga, Dallas, Lowndes, Marengo39 min
May 10, 12:38 AM CDTSevere Thunderstorm WarningBMXAutauga, Dallas13 min
May 10, 12:48 AM CDTSevere Thunderstorm Warning Considerable damage threatBMXMarengo57 min
May 10, 12:52 AM CDTSpecial Weather StatementBMXCoosa38 min
May 10, 1:14 AM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa30 min
May 10, 1:17 AM CDTSpecial Weather StatementBMXAutauga, Dallas, Greene, Hale, Lowndes, Perry43 min
May 10, 2:01 AM CDTSpecial Weather StatementBMXDallas, Lowndes29 min
May 10, 2:44 AM CDTSpecial Weather StatementBMXBullock, Macon, Montgomery46 min
May 10, 2:46 AM CDTSevere Thunderstorm WarningBMXPike44 min
May 10, 3:11 AM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike50 min

Nearby

Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.